Health Alert: Soaring Temperatures Don't Mix with Some Medications

  • Home
  • Blog
  • Health Alert: Soaring Temperatures Don't Mix with Some Medications
Donna Mae Scheib

Health Alert: Soaring Temperatures Don't Mix with Some Medications

Posted by Donna Mae Scheib on September 23, 2019

Health Alert:  Soaring Temperatures Don't Mix With Some Medications

It is important to be reminded that the sun and hotter days can often cause certain health complications and some very dangerous drug interactions. Even common prescription medications might pose some medication side effects. So, it goes without saying that a loved one’s medications (both past and present) must be reviewed before spending time outside in the summer months and also that specific precautions be taken to help minimize or eliminate any unwanted complications, interactions, and side effects.

To review possible side effects, you can read through the individual medication pamphlets and information that came with the various prescriptions and medication renewals or you can contact the senior’s pharmacist or a personal health care provider and ask for their advice and guidance about specific drugs in question.

This article focuses on three common results of higher temperatures upon some medications: fluid loss and dehydration, photoallergic and phototoxic reactions, and heat intolerance as well as covers some basic preventative measures to ensure optimal health and fun, safe summer for your loved one. 

Fluid Loss and Dehydration

First off, there are some medicines that significantly contribute to fluid loss which is contrary to what all human beings really need in warmer weather (e.g., actually their bodies need an increased level of fluids as this is the time that they can become dehydrated much more easily and more quickly). Some of these typical medicines include antihistamines, chemotherapy drugs, and laxatives. “Water pills” or diuretics that might be taken for medical conditions such as glaucoma, hypertension, and edema can have a serious impact on increased dehydration as well. In addition, since it may be difficult for a senior to recall how much liquid they have consumed in a certain time frame or even to remember to drink so much liquid on a daily basis, the amount of liquid intake they have actually ingested is hard to accurately determine and thus, may be vastly insufficient for their optimal body function. Furthermore, some seniors may be overly concerned and even somewhat bothered by the frequency and inconvenience of their need to relieve themselves (e.g., urinate) and so they elect to consume fewer fluids in an attempt to minimize this issue. Each one of these above-mentioned factors can play a role in preventing the body from functioning properly and lead to one or more symptoms of dehydration: primarily confusion, increased heart rate, and dizziness.

Photoallergic and Phototoxic Reactions

It is also important to note that there are certain oral, topical, and injection medications that can cause photoallergic and phototoxic reactions in individuals who are out in the sun. Photoallergic reactions are caused by exposure to the sun’s UVB or “short’ waves, but most of the side effects are a direct result of the UVA or “long” wave exposure characterized by phototoxic reactions. Although not every person who uses any of these drugs has a reaction, people with HIV tend to experience some level of sun sensitivity to drugs and the senior population, who as a whole take more medications than any other age group.

Some of these medications with the above-mentioned reactions (e.g., photoallergic and phototoxic reactions) include anti-diabetic agents (sulfonylureas), thiazide diuretics, non-steroidal anti-inflammatory drugs (NSAIDs), and antibiotics (sulfonamides, tetracyclines, and quinolones). These drugs can make existing skin conditions more serious like eczema and herpes, inflame scar tissue, or they may cause an outbreak of rashes and skin inflammation similar to the effects of sunburn. These side effects may appear on the exact day of the sun exposure or even manifest themselves several days to a few weeks later. The reactions are often hard to predict as an individual’s reaction to a given medication is often based on the amount and intensity of the sun exposure as well as on the dosage of the medication taken itself. The reactions vary and can happen only once or they can happen repeatedly with prolonged sun exposure.

Heat Intolerance

As individuals age, they lack the ability to fully regulate their own body temperature. Thus, the onset of summer heat with high humidity can cause increased problems in this area (i.e., regulating individual body temperature). In addition, the intake of certain medications may lead to a more weakened body’s normal physiological response to these increased temperatures and the higher humidity levels. Risperidone (Risperdal) and haloperidol (Haldol) tend to inhibit the signals to the brain to inform that the body temperature is rising. Therefore, the body can get overheated with no warning.  And drugs categorized as beta-blockers reduce the blood flow to the skin, which doesn’t allow the excess heat to be reduced. Without the natural ability to sweat, the body maintains its heat leading to overheating – again, usually without the person really knowing this is happening until it can cause significant displeasure or even worsening symptoms. And many over-the-counter medications that contain diphenhydramine (Dramamine and Benadryl), as well as tricyclic antidepressants prevent individuals from sweating, either diminishing the amount or eliminating the ability to sweat altogether. Thus, it is not easy to assess if a loved one is overheated.

This condition of having your body being overheated can readily progress into another serious condition known as heat stroke with its typical symptoms, e.g., in addition to decreased sweating, confusion and even fainting, changes in heart rate, and vomiting and nausea.

Recommended Steps to Prevention

Rest assured, there are recommended steps to prevention that should be taken when venturing outside in the hotter weather: using and reapplying quality sunscreen products, wearing protective clothing to include a wide-brimmed hat and sunglasses in addition to clothing that covers up your arms and legs, and limiting or even avoiding direct sun exposure entirely by staying in the shade or using a sun umbrella. The sun’s rays are hottest and more direct between the hours of 10 a.m. to 4 p.m. and it is often advised by medical professionals to especially avoid direct sun exposure during this peak time. To further help combat your body getting overheated, it is highly suggested by health care workers to regularly consume water or another healthy beverage while enjoying the outdoors and to wear light-weight summer attire that does not attract and trap in the summer heat.

In summary

It is important for your body’s health and well-being to get both the fresh air and the natural vitamin D from the sun. But it is equally important to be cognizant of the outdoor weather conditions especially during the summer months (e.g., increased heat and higher humidity levels) and the impact of the sun’s rays on a person’s body. Being cautious about over-the-counter medications and the prescription drugs you take is necessary to prevent any adverse reactions, especially in these hot, sunny weather conditions. Drinking plenty of healthy fluids, wearing/ using the proper sun protection, and staying out of the sun during peak hours are added tips to ensure a fun, safe outing for your loved one. Knowing what to do at this time of year can help you deal with the health alert and maximize the fun in the sun.

Want more resources?      Learn More >>

Want to stay updated with our blog posts and other resources? Sign up for monthly newsletter >>